Texas, 2005

High Wind and Strong Wind in Texas, April 5 to 6, 2005

April 5 to 6, 2005 · NWS AMA · 6 events in 5 counties and zones

and Perryton ASOS sites for several hours and a sustained wind speed of forty-one miles per hour at the Amarillo ASOS site for less than one hour. Wind gusts at Perryton and Dumas reached or exceeded 58 miles per hour during the high wind event.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Surface low pressure along the lee of the Rockies deepened during the afternoon and evening hours resulting in sustained wind speeds of forty miles per hour or higher at the Dalhart...Dumas...and Perryton ASOS sites for several hours and a sustained wind speed of forty-one miles per hour at the Amarillo ASOS site for less than one hour. Wind gusts at Perryton and Dumas reached or exceeded 58 miles per hour during the high wind event. Wind damage was reported in Amarillo during the late evening hours but no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 5, 2:30 AM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 2:30 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT TUE APR 5 2005

.DISCUSSION...
WINDS WILL AGAIN BE THE MAIN ISSUE.  DRYLN EXITING EASTERN ZONES AT
THIS TIME.  PACIFIC CDFNT EXTENDS SW FROM SFC LOW NEAR KGCK...AND
WILL CLEAR ALL OF FCST AREA THIS MRNG.  SFC LOW EXPECTED TO MOVE
INTO NWRN OK THIS AFTN...WITH STG NWLY WINDS PREVAILING.  HAVE
CONTINUED WIND ADZY...AND HAVE EXTENDED SAME TIL 05Z WED...DUE TO
TIGHT GRADIENTS THRU GREAT DEPTH OF ATMOSPHERE ON EAST SIDE OF
CLOSED LOW.

POP STRUCTURE FOR TDA RETAINED...WITH HIGHEST POPS OVR NRN ZONES
WHERE WRAP AROUND MSTR AND COLD TEMPS ALOFT WILL ASSIST IN PCPN
POTENTIAL.  HAVE INCREASED POPS TNGT OVER NERN HALF OF FCST AREA
DUE TO HIGHER MSTR AND INSTBY NEAR UPPER LOW.  HAVE INTRODUCED SLGT
CHC POPS FOR WED MRNG OVR NERN ZONES TO COVER POSSIBILITY OF
LINGERING WRAP-AROUND PCPN.

NO OTHER MAJOR CHANGES TO PREVIOUS FCST.  INCREASED MAX TEMPS
SLGTLY ON SAT...DUE TO DEEPENING SFC TROF OVER WRN ZONES.  LOWERED
MAX TEMPS ON MON IN WAKE OF FROPA.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  41  63  38 /  20  20  10   0
BEAVER OK                  71  43  62  40 /  40  40  30   0
BOISE CITY OK              53  36  61  34 /  40  30  10   0
BORGER TX                  66  43  65  41 /  30  20  10   0
BOYS RANCH TX              61  41  65  40 /  30  20  10   0
CANYON TX                  62  41  65  38 /  20  20  10   0
CLARENDON TX               66  44  65  39 /  20  20  10   0
DALHART TX                 56  38  63  36 /  30  20  10   0
GUYMON OK                  64  41  63  41 /  40  30  20   0
HEREFORD TX                62  41  65  37 /  20  20  10   0
LIPSCOMB TX                72  43  64  40 /  40  30  20   0
PAMPA TX                   65  41  63  38 /  30  20  10   0
SHAMROCK TX                72  44  66  40 /  20  20  10   0
WELLINGTON TX              72  44  66  41 /  20  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY UNTIL MIDNIGHT CDT
      WEDNESDAY FOR THE FOLLOWING ZONES...BEAVER...CIMARRON...
      AND TEXAS.
TX...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY UNTIL MIDNIGHT CDT
      WEDNESDAY FOR THE FOLLOWING ZONES...ARMSTRONG...CARSON...
      COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
      HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
      MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
      SHERMAN...AND WHEELER.

&&

04/03
Hazardous weather outlook, Apr 5, 11:58 AM CST, 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT TUE APR 5 2005

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1258 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT OWING TO THE
PASSAGE OF AN UPPER LEVEL LOW PRESSURE DISTURBANCE. AT THIS TIME...IT
APPEARS THAT ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

IN ADDITION...STRONG NORTHWEST WINDS OF 35 MPH WITH GUSTS TO AROUND
50 MPH ARE EXPECTED AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN
ASSOCIATION WITH A DEEPENING SURFACE LOW PRESSURE. AS A RESULT...A
WIND ADVISORY IS IN EFFECT FOR THE OKLAHOMA AND TEXAS PANHANDLES
TODAY UNTIL MIDNIGHT CDT.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES INTO THE PANHANDLES. WITH STRONG
SOUTHEASTERLY SURFACE FLOW ANTICIPATED...MOISTURE RETURN MAY BE
MORE SUBSTANTIAL THAN WITH PAST SYSTEMS...PARTICULARLY IN THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME...IT IS TOO
EARLY TO DETERMINE THE POTENTIAL SEVERITY OF ANY STORMS THAT MAY
FORM...BUT THIS WILL CERTAINLY NEED TO BE EXAMINED IN MORE DETAIL AS
THE WEEKEND NEARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WYNNE/SLATTERY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Moore

When
April 5, 12:47 PM CST to April 6, 9:25 PM CST
Where
Moore forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Dallam

When
April 5, 1:53 PM CST to 4:01 PM CST
Where
Dallam forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Hartley

When
April 5, 1:53 PM CST to 4:01 PM CST
Where
Hartley forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Moore

When
April 5, 4:20 PM CST
Where
Moore forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Ochiltree

When
April 6, 11:34 AM CST
Where
Ochiltree forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Strong Wind, Potter

When
April 6, 8:53 PM CST
Where
Potter forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The tin roof was blown off an automotive shop and a fence was ripped apart in the 1400 block of Southeast Third Avenue in Amarillo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447233, 5447231, 5447232, 5447234, 5447230, 5447309.